Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 31, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 30, 2004, 7:27 PM CDT for Ottawa County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2004, 7:27 PM CDT (00:27 UTC)
- Expired
- Jun 30, 2004, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 128 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 894 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 010027 FFWTOP KSC143-010330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 727 PM CDT WED JUN 30 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1030 PM CDT * AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINS WERE FALLING FROM THUNDERSTORMS THAT WERE MOVING NORTHWEST AT 20 MPH ACROSS THE COUNTY. RAINFALL OF 2 TO 3 INCHES WAS INDICATED BY RADAR TO HAVE FALLEN OVER PARTS OF THE COUNTY INCLUDING THE CITY OF MINNEAPOLIS * LOCATIONS IMPACTED INCLUDE... MINNEAPOLIS... ADA... DELPHOS. RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES OR LOW SPOTS IF WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3897 9792 3897 9739 3930 9737 3930 9792 $$
1 follow-up statement
000 WGUS73 KTOP 010231 FFSTOP KSC143-010330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 931 PM CDT WED JUN 30 2004 ...THE FLASH FLOOD WARNING FOR OTTAWA COUNTY HAS BEEN CANCELLED... AT 929 PM...RADAR SHOWED THAT THE HEAVY RAINS HAD COME TO AN END ACROSS OTTAWA COUNTY. LAW ENFORCEMENT INDICATED THERE WAS NO FLASH FLOODING OCCURRING ACROSS OTTAWA COUNTY. ALTHOUGH SOME MINOR FLOODING MAY STILL OCCUR...THE THREAT FOR SERIOUS FLASH FLOODING HAS DIMINISHED. CONSEQUENTLY...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3897 9792 3897 9739 3930 9737 3930 9792 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:05 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 30, 3:05 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT WED JUN 30 2004 .DISCUSSION... MAIN CONCERNS ARE PRECIPITATION CHANCES TONIGHT THROUGH FRIDAY NIGHT THEN AGAIN LATE SUNDAY THROUGH NEXT TUESDAY NIGHT MODELS SHOW UPPER DISTURBANCE IN THE NEIGHBORHOOD AND SURFACE MOISTURE SUGGESTS POPS SHOULD BE IN THE FORECAST THROUGH FRIDAY NIGHT. THIS IS CONSISTENT WITH GOING FORECAST AND WILL BE RETAINED. CURRENT 88-D LOOPS SHOWING SHOWERS AND THUNDERSTORMS SCATTERED OVER SOUTHERN PARTS OF THE CWA. WATER VAPOR IMAGERY SHOWS SIGNIFICANT UPPER TROUGH MOVING NORTHEAST TOWARD THE CWA AND THIS SHOULD ASSIST WITH CONTINUED CONVECTION TONIGHT. WILL GO CATEGORICAL AND WORD OCCASIONAL TRW- WITH OCCASIONAL HEAVY RAIN OVER THE SOUTHERN THIRD OF THE CWA...AND SCATTERED TRW- ACROSS THE CENTRAL THIRD OF THE CWA. ONLY NORTHERN TIER OF COUNTIES WILL RETAIN CHANCE WORDING. NEXT ROUND OF PRECIPITATION LOOKS TO BE LATE SUNDAY CONTINUING THROUGH NEXT TUESDAY NIGHT AS WEAK UPPER WAVES COME THROUGH THE FLOW. QUESTION IS HOW MUCH MOISTURE WILL BE AVAILABLE SO WILL KEEP POPS IN SLIGHT CHANCE OR CHANCE CATEGORY. REGARDING TEMPERATURES...HIGHS TOMORROW SHOULD BE AROUND 80 DEGREES THEN WARMING SLIGHTLY TO THE 80 TO 85 DEGREE RANGE ON FRIDAY AND TO THE MIDDLE 80S SATURDAY. SUNDAY THROUGH NEXT WEDNESDAY HIGHS SHOULD REACH THE UPPER 80S...PERHAPS AROUND 90 IN A FEW AREAS. HOW MUCH CLOUD COVER IS AROUND WILL INFLUENCE ACTUAL VALUES. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 30, 4:04 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 404 PM CDT WED JUN 30 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-011000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 404 PM CDT WED JUN 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SOUTH OF INTERSTATE 70 OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. LOCALLY HEAVY RAIN COULD LEAD TO AREAS OF POOLING AND PONDING OF WATER WITH SOME LOCALIZED FLOODING POSSIBLE. NORTH OF INTERSTATE 70 THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT. THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:24 PM CDT | Flash Flood Warning | TOP | Dickinson | 3 hr |
| Jul 1, 6:14 PM CDT | Flash Flood Warning | TOP | Ottawa | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.